I was curious as to other peoples experience with meds and weight gain......I was on Seroquel for an extended amount of time twice.....on both occasions I gained about 100 pounds each time.....has anyone had any weight gain or loss with any of the other Meds???
also does anyone take Abilify and if so what has your experience been with weight gain/loss????
Also I lost 100 pounds after switching to Risperidal......then went back to seroquel and gained again.......hopefully the Abilify will result in more wieght loss but I am crious to how Abilify affects others
Seroquel is the worst I have found, when I first started on it, I gained 140lbs in less than 1 year. I since took the weight off, but it has started to go up slightly again, about 10lbs. I exercise, eat right, but it seems to have knocked my metabolism for spin. Also, I get these insane eating craving werewolf like things happening after i take my dose at night. I literally wake up sometimes in the middle of the night with food hanging out of my mouth, my daugther has commented that it is just insane that I have not chocked to death on food, as it has actually been partially down my throat when I fell asleep. I find that Seroquel is the worst as it causes the cravings and then puts me to sleep, but allows...the "Sleep Eating"
i gained about 75lbs from risperdal in the first yr. then it kinda stopped for the next 2 yrs i was on it. then i went on zyprexa and gained about 75lbs in like half a yr. then i was taken off that and now im on seroquel and havent gained anything. ive actually lost weight. but about sept when i was put on the seroquel, ive been struggling with an EDNOS. (eating disorder not otherwise specified). so i tend not to eat for days or i purge or over excercise. its not the best route trust me. please dont anyone think about starting to do that just to lose the weight. its hell to put ontop of everything else
abilify is baaaaaad for weight. it causes you to eat more becuase it messes with your blood sugars. i gained about 40 pounds on it and cant take it off. its like my metabolism is stuck becuase of it (i stopped takin it two months ago!!)
I found seroquel the best I lost (with exersice 10kg) after putting on 15kg with risperidol (had terrible side effects too) , unfortunetly my dose was too low on seroquel and I became unwell and was put on solian and have put back all the weight I lost plus some (15kg) , I am now changing over to abilify as my blood sugar and cholesterol is very high. I'm hoping it works for me and I can loose weight.
I gained almost a pound a day on zyprexa. I would have cravings but I did not eat that much to account for a pound a day. I have been on Geodon 20mg twice a day for over a year and I am more my normal 126 pounds. I was also on Geodon 40mg once a day and I had awful side effects - i was unable to swallow, depression set in and I was sleeping a lot. On abilify, I had depression and awful feeling in my head but I did not gain weight. I was on the lowest dosage for abilify.
The Following User Says Thank You to lxx For This Useful Post:
JuJu Burd (12-22-2011)
Thanks for the medication breakdown. I am suffering major weight gain from Seroquel And need to look into other meds for my cocktail. I like to present my psyc doc with info I have gathered. It makes me feel more in control.
This was during an alternative sentencing program (probation etc).
The doctor (Michael Estess Boise ID) would not recognize weight gain as a negative thing! Many other people in the program when they addressed him facing the same concerns of large scale weight gain, he would abuse his power as a court appointed doctor (and no, we did not have the liberty to either choose our own doctor, or participate in our own treatment) and force patients to attend a "Healthy Lifestyles" class, as according to him, it's not medications that make people fat, it's lazy people who eat too much that makes people fat. When I addressed to him that I was wanting to change medications to something that didn't have side effects of massive weight gain, or at least to decrease the amount of medication, he told me that "this is a preventative measure".
I'm surprised he didn't use his decades old view on schizophrenia treatment to perform electroshock therapy on us.
This same doctor, when I was jailed and placed into the medical holding area refused me the right to refuse medication, and said (and I quote), "Either you take these pills every day, or every day we will strap you down and forcibly inject you." The drug (which I was not informed of the risks, benefits, or reasons [not even the name of the drug]) was Haldol. This is before I was even diagnosed with schizophrenia, and also while I was still under the influence of Methamphetamines.
Since graduating that program, I now have control over my own treatment. I refuse to see that doctor or anyone affiliated with him, as it is within my rights to do so. I would recommend the same to anyone else in the Treasure Valley Idaho area.
I took Geodon for a year, and my weight decreased to a very healthy 150-155 pounds. Now I am on Abilify, and though I am amazed with the results, I am considering going back on Geodon before spring, as for myself, it was more effective.
The Following User Says Thank You to DuctTapedGoat For This Useful Post:
JuJu Burd (12-22-2011)
I think your doctor was negligent letting you gain 100 Ilbs on anti-psychotics (seriously). Good psychiatrists/doctors should monitor your weight regularly to ensure you do not gain too much or lose too much (as the case may be).
I gained about 20kgs in 3 months on Zyprexa and was immediately switched to the anti-psychotic that causes the least weight gain (for most anyway) - Ambilify. There is another new anti-psychotic on the market that comes from the Ambilify family but I can't remember the name. If you are interested, I can give you the name when I next see my psychiatrist next week (I see him once a month as I am a recovering schizophrenic).
My psychiatrist encourages me to work out a minimum of 5 times a week. I am still on the road to recovery in terms of my weight gain and have got to lose an additional 11kgs (I have lost 6kg in the last 1.5 months), to get back to my normal weight. I exercise every day. I know this sounds excessive but I feel SO good afterwards! The rush of endorphins is amazing... I am much, much happier and am thrilled to have lost 6kgs :-)
I also eat well. I stick to salads/vegetables and small amounts of protein for lunch and dinner and limit carbohydrates to 3 times a week. I also stay super busy & try to limit watching TV to no more than 3 hours a day. I also take a multivitamin developed for sufferers of schizophrenia made in the US called "SBX". It has higher doses of vitamins than regular multivitamins and is based on clinical studies of schizophrenic patients. Taking this type of multivitamin while you're dieting helps as you know your body is not losing any necessary vitamins and minerals.
To help with my weight loss my psychiatrist offered me a very helpful eating guide and food diary. Perhaps your doctor could offer you the same?
I've been encouraged NOT to weigh myself every day as we just don't lose weight that quickly. I only weigh myself every 2-3 weeks now which is more uplifting as you're more likely to see positive results.